Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2003, 5:37 PM CDT for Douglas County, Washington County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 5:37 PM CDT (22:37 UTC)
- Expired
- May 8, 2003, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Douglas County, NE, Washington County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292 WUUS53 KOAX 082237 SVROAX NEC055-177-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 535 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 615 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VALLEY...OR ABOUT 19 MILES WEST OF OMAHA...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WASHINGTON...BENNINGTON...ARLINGTON AROUND 545 PM CDT KENNARD AROUND 550 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4136 9644 4122 9632 4140 9602 4155 9617 $$ KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:20 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 8, 3:20 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT THU MAY 8 2003 MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES FOR SERN NE. TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM. SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG WRMFNT EXTENDING EWD THRU KS AND INTO MO. TEMPS WERE IN THE LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER TO MID 70S AHEAD OF THE DRYLINE...WOW. VIGOROUS SHORTWAVE TROF TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS. SOME PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN ABOUT OMA...OLU AND SUX. SO FLOOD WATCH THAT WAS ISSUED EARLY TODAY HAS BEEN EXPANDED A BIT. MAIN PCPN SHOULD END IN THE 1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD AS LOW PRES MOVE INTO SWRN MN LATE TNGT. EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER AIR IN PLACE. ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT AS SOME MOISTURE RETURNS. ETA DELAYS PCPN UNTIL SAT NGT...BUT WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH AVN AND ETA SOLUTIONS. MON AND TUE SHOULD BE OPPORTUNITIES TO DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU. DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL. .OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA. MILLER
Hazardous weather outlook, May 8, 11:55 AM CDT, 5 hours 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-082335- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1155 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OVER THE REST OF THE AREA. THE MAIN AREA OF CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING. THIS IS A POTENTIALLY EXPLOSIVE SITUATION. A STRONG LOW PRESSURE CENTER IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY THIS EVENING...AND A WARM FRONT WILL EXTEND FROM THE LOW INTO MISSOURI. EXTREMELY UNSTABLE AIR WILL BE LIFTED NORTH INTO THE AREA...AND VERY STRONG VERTICAL WIND SHEAR IS EXPECTED. THIS SHOULD RESULT IN SCATTERED SUPERCELL THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA SHOULD MONITOR THIS SITUATION CLOSELY. THOSE IS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ARE URGED TO BE READY TO ACTIVATE RAPIDLY MID TO LATE THIS AFTERNOON. MILLER
In the hours before
Local storm report, May 8, 4:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 7 SW FAIRBURY NE 1 INCH HAIL
05/08/03 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 8, 5:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM FAIRBURY NE FLOOD
05/08/03 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:18 PM CDT | Tornado Warning | OAX | Jefferson | 42 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 44 min |
| May 8, 5:03 PM CDT | Flash Flood Warning | OAX | Jefferson | 6 hr |
| May 8, 5:06 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 39 min |
| May 8, 5:22 PM CDT | Tornado Warning | OAX | Gage | 58 min |
| May 8, 5:33 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 8, 5:41 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 49 min |
| May 8, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 54 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 38 min |
| May 8, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.